Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 45, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 8, 1998, 2:54 PM EST for Franklin County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1998, 2:54 PM EST (19:54 UTC)
- Expired
- Mar 8, 1998, 3:40 PM EST
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Franklin County, FL
The radar
The Tallahassee radar (KTLH), 79 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 9:00 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 650 m²/s²
- 0-3 km storm-relative helicity
- 709 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
190 WUUS1 KTLH 081952 RRA SVRTLH FLC037-GMZ775-082040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 254 PM EST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 340 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHERN FLORIDA ...FRANKLIN COUNTY AND FOR MARINE INTERESTS ON THE GULF COASTAL WATERS OUT TO 20 NM FROM TO APALACHICOLA TO THE OCHLOCKONEE RIVER AT 247 PM EST...DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM MOVING NORTH AT 45 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... APALACHICOLA BY 258 PM EST IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:15 PM EST, 39 minutes earlier.
Area forecast discussion, Mar 8, 2:15 PM EST, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 PM EST SUN MAR 8 1998 CONVECTION STILL VERY ACTIVE OVER THE GULF...WRN PANHANDLE...SERN AL...AND SWRN GA. ALTHOUGH BIGGEST THREAT SEEMS TO HAVE PASSED... ALL WA UNDER TORNADO WATCH UNTIL 21Z...AND MOST WA UNDER FLOOD WATCH UNTIL 2330Z. INDICATIONS ARE THAT HEAVIEST ACTIVITY IS OVER AND PCPN SHOULD BE DECREASING REMAINDER OF THE NIGHT. 12Z ETA SEEMS TO BE MORE LIKE NGM NOW...WITH STRONG UPPER CENTER OVER N/CNTRL TX BEGINNING TO WEAKEN AND LIFT TOWARD THE NE...FORECAST TO BE OVER CNTRL OH VLY BY MON MORN. BEST CAPE VALUES FOR CONVECTION APPEAR OVER CNTRL AL AT 18Z...AFTERWARDS BENIGN OVER SURROUNDING AREA. OMEGA AND HELICITY VALUES ALSO DECREASING FOR REMAINDER OF THE DAY. APPEARS COLD FRONT MAY BE THROUGH CWA BY 06Z. SFC WINDS WILL VEER OVER THE NEXT 24 HR...BUT MAINTAIN STRENGTH OF 15 TO 20 KTS OVER FA. BEHIND THE FRONT...COOLER TEMPS. LOW MON MORN IN MID 50S...HIGH MON IN LOW 60S...LOW TUE MORN IN LOW 40S. DRY POPS MON. 16
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 8:29 PM EST | Flash Flood Warning | TAE | Bay, Calhoun, Holmes, Jackson, Washington | 8 hr |
| Mar 7, 8:29 PM EST | Flash Flood Warning | TAE | Gulf | 8 hr |
| Mar 7, 8:29 PM EST | Flash Flood Warning | TAE | Walton | 8 hr |
| Mar 8, 6:27 AM EST | Severe Thunderstorm Warning | TAE | Gadsden | 63 min |
| Mar 8, 4:54 PM EST | Severe Thunderstorm Warning | TAE | Leon | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.